Monday, October 25, 2010

Milk of Amnesia

You are a newly minted anesthesia resident and are called to assist in the anesthesia of a patient undergoing a painful reduction of a fracture (there is a fracture, I must fix it). You did an induction at the beginning of your shift 12 hours ago and still have half a bottle of propofol in your pocket. You go ahead and use it to induce anesthesia, and there are no problems. The orthopedic surgeon is happy, and you go on your way. A couple hours later, a rapid response team is called and you rush to the bedside to find that it is the very same patient. He's febrile, tachycardic, hypotensive, and tachypneic. He is diaphoretic with bounding pulses.

Challenge: What happened?

Image is in the public domain, from Wikipedia

3 comments:

Alex said...

propofol can cause significant peripheral vasodilation

Ramkumar s said...

propofol is formulated in lipid emulsion which supports microbial growth.This patient is having either septic shock or toxic shock syndrome

Craig Chen said...

ah yes - propofol does cause vasodilation but the timing is closer to Ramkumar's suggestion - septic shock.
-
Milk of Amnesia

Propofol is poorly soluble in water and so it is reconstituted in a lipid emulsion which is a good medium for bacterial growth. Thus, once propofol is opened, it can only be used for the next six hours. This patient is presenting with SIRS/septic physiology due to direct bacterial inoculation of the blood from the propofol infusion.

Source: Stanford START program (introduction to anesthesia lectures).